Oklahoma, 2010

Damaging Winds in Oklahoma, August 21, 2010

August 21, 2010 · NWS OUN · 5 events in 5 counties and zones

Scattered thunderstorms developed along a weak, slow-moving cold front. A few wind gusts exceeded 60 mph, and rainfall totals were between one and two inches over a very short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along a weak, slow-moving cold front. A few wind gusts exceeded 60 mph, and rainfall totals were between one and two inches over a very short amount of time. The high winds caused some damage, especially around the Norman area. Sporadic damage also occurred across southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT SAT AUG 21 2010

.DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED TO
CONTINUALLY FORM ALONG A SLOWLY-MOVING FRONT FROM SOUTHWEST INTO
EAST-CENTRAL OKLAHOMA THIS AFTERNOON AND TOWARD THE RED RIVER EARLY
THIS EVENING. FOLLOWING THIS FRONT THERE ARE SLIGHTLY LOWER
TEMPERATURES. THE HEAT INDEX IS EXPECTED TO BE NO HIGHER THAN 105
SUNDAY AFTERNOON IN SOUTHEAST OKLAHOMA OR ADJACENT PARTS OF NORTH
TEXAS, SO THE HEAT ADVISORY WILL END AT 7 PM TODAY. AFTER TWO MORE
NOT-QUITE-AS-HOT DAYS, A STRONGER FRONT ON TUESDAY IS EXPECTED TO
BRING AT LEAST ONE DAY OF COOLER WEATHER AND A CHANCE FOR RAIN. A
WAVE MOVING THROUGH THE NORTHERN PLAINS WILL LIKELY HELP PUSH THE
FRONT THROUGH SOUTHERN OKLAHOMA LATER TUESDAY. HOWEVER, MODELS
HAVE RECENTLY FORECAST FRONTS STRONGER THAN THEY ACTUALLY HAVE
BEEN SEEN WITH THEIR ARRIVALS. FOR NOW THE FORECAST REFLECTS THIS
ONE DAY - WEDNESDAY - OF A COOLER AIR MASS. BUT THE UPPER RIDGE IS
FORECAST TO CONTINUE TO DOMINATE THE SOUTHERN PART OF THE U.S.
THROUGH THE WEEK. TEMPERATURES MUCH ABOVE NORMAL ARE ONCE AGAIN
EXPECTED LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  97  71  95 /  10   0   0   0
HOBART OK         72 100  69  98 /  10   0   0   0
WICHITA FALLS TX  75 101  74 101 /  20  10   0   0
GAGE OK           67  95  66  97 /  10   0   0   0
PONCA CITY OK     70  94  68  93 /   0   0   0   0
DURANT OK         75 102  75 100 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ032-039>048-
     050>052.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ086-089-090.

&&

06/09
Hazardous weather outlook, Aug 21, 10:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT SAT AUG 21 2010

OKZ004>048-050>052-TXZ083>090-221000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK COLD FRONT WILL PUSH INTO SOUTHERN PARTS OF OKLAHOMA DURING
PEAK HEATING THIS AFTERNOON.  ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR THE FRONT FROM THE LATE
AFTERNOON INTO THE MID EVENING HOURS.  INDIVIDUAL STORMS MAY PRODUCE
BRIEF HEAVY DOWNPOURS AND STRONG WIND GUSTS. AN ISOLATED DAMAGING
WIND GUST NEAR 60 MPH CANNOT BE RULED OUT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF
THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS DECREASES TO 10 PERCENT ON SUNDAY...AND
FEW...IF ANY...STORMS ARE EXPECTED ON MONDAY. A STRONGER COLD FRONT
IS FORECAST TO ARRIVE ON TUESDAY...PRODUCING A CHANCE OF
THUNDERSTORMS...AT LEAST IN WESTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Aug 21, 2:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT SAT AUG 21 2010

OKZ041-212115-
MURRAY OK-
347 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DAVIS...MOVING
SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3456 9686 3435 9696 3443 9719 3460 9708
Special weather statement, Aug 21, 2:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SAT AUG 21 2010

OKZ040-212115-
GARVIN OK-
359 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF LINDSAY...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3467 9756 3468 9756 3468 9758 3472 9768
      3486 9767 3487 9750 3484 9743 3466 9752
Special weather statement, Aug 21, 3:11 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT SAT AUG 21 2010

TXZ083-212130-
HARDEMAN TX-
411 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
GOODLETT...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3448 10000 3452 10000 3457 9993 3441 9975
      3427 9992 3439 10001 3447 10001

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Murray

When
August 21, 3:15 PM CST to 3:16 PM CST
Where
Murray County, Davis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.500, -97.120

Power lines were downed throughout town. Monetary damages were estimated.

Thunderstorm Wind, Jackson

When
August 21, 5:10 PM CST
Where
Jackson County, 6 mi SW of Duke
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.599, -99.645

No damage was reported with the wind gust.

Thunderstorm Wind, Jefferson

When
August 21, 5:45 PM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.194, -97.590

Thunderstorm Wind, Cleveland

When
August 21, 5:50 PM CST to 6:00 PM CST
Where
Cleveland County, 1.93 mi E of Norman to 1.62 mi E of (Oun)norman Westheimer Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.218, -97.406

A wet microburst caused a fairly concentrated area of wind damage between 1850 and 1900 CDT. The damage was reported from near Tecumseh Road and 24th Avenue Northwest, southeast toward Main Street and 12th Avenue Northeast. Many tree limbs greater than four inches in diameter were downed (along with several smaller limbs), power poles were snapped, tree trunks greater than a foot in diameter were snapped, shingles were blown off of roofs, and several fence panels were blown down. Rainfall totals from the event ranged from one to two inches, most of which fell in about 30 minutes. Monetary damage estimates were not available.

Thunderstorm Wind, Comanche

When
August 21, 8:55 PM CST
Where
Comanche County, Lawton
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.610, -98.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255290, 255291, 255292, 255298, 255299.